Hail, Gila
- When
- July 4, 4:30 PM MST to 5:00 PM MST
- Where
- Gila County, Roosevelt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.670, -111.130
Hail about the size of pennies was reported at Roosevelt Estates.
Strong and locally severe thunderstorms slammed into the Punkin Center and Roosevelt areas on Friday evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Strong and locally severe thunderstorms slammed into the Punkin Center and Roosevelt areas on Friday evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 4, 4:30 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 430 PM MST FRI JUL 4 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT WILL MOVE TOWARDS THE FOUR CORNERS REGION TODAY AND THEN BEGIN TO DRIFT SLOWLY SOUTHWARD INTO CENTRAL ARIZONA LATE IN THE WEEKEND. THIS MEANS THAT THE THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND SATURDAY...MAINLY OVER SOUTH-CENTRAL ARIZONA...BEFORE DIMINISHING SOMEWHAT ON SUNDAY AND MONDAY. A RETURN TO HOTTER WEATHER IS LIKELY BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... ...STRONG/SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE GREATER PHOENIX AREA... ANOTHER ACTIVE AFTERNOON/EVENING IS EXPECTED ACROSS THE FORECAST AREA. STRONG/SEVERE CELLS ARE CURRENTLY FILLING IN ACROSS THE RIM AND WHITE MOUNTAINS. ATMOSPHERE REMAINS QUITE UNSTABLE ACROSS THE PHOENIX AREA WITH DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S. GFS APPEARS TO HAVE THE BEST HANDLE ON THE LOW-LEVEL MOISTURE AND GENERATES SBCAPE AROUND 1500 J/KG LATE THIS AFTERNOON...MORE THAN SUFFICIENT TO SUPPORT SCATTERED CONVECTION ACROSS THE VALLEY. DYNAMICAL LIFT WILL COME IN THE FORM OF THE OUTFLOW BOUNDARIES GENERATED FROM THE UPSTREAM CELLS (BOTH ALONG THE RIM AND SE OF PHOENIX)...WHICH WILL BE ENHANCED BY THE 15-20 KT EASTERLY STEERING FLOW AROUND THE FOUR CORNERS ANTICYCLONE. LATE EVENING/OVERNIGHT ACTIVITY ALSO WILL BE A POSSIBILITY EVEN ACROSS THE WESTERN AZ COUNTIES AS UPPER LEVEL DIVERGENT FLOW DEVELOPS AHEAD OF AN APPROACHING TROUGH ACROSS SOUTHERN CA. SAT...YET ANOTHER ACTIVE DAY EXPECTED. RIDGE WILL BE SUPPRESSED SOUTHWARD AS A SHORT-WAVE TROUGH MOVES THROUGH THE NORTHERN ROCKIES/PLAINS. TIMING OF THE PASSAGE OF THE TRAILING UPPER-LEVEL TROUGH SUGGESTS THAT CONVECTION MAY FIRE ON THE EARLY SIDE. HOWEVER...WEAK STEERING FLOW UNDER THE RIDGE AXIS MAY INHIBIT THE PROPAGATION OF STORMS OFF THE HIGHER TERRAIN AND INTO THE VALLEY. MEANWHILE...HIGH TEMPERATURES AROUND 105-106 DEGREES CAN BE EXPECTED IN PHOENIX...SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR. PREVIOUS DISCUSSION... UPPER LEVEL HIGH NOW NEAR THE FOUR CORNERS WILL DRIFT SWD LATE IN THE WEEKEND...THEN REFORM OFF TO OUR NW. THIS SHOULD HELP TO ALLOW MOISTURE TO BECOME MORE DIFFUSE WITH TIME...AND AMS SHOULD BEGIN TO WARM BACK UP NEXT WEEK. HAVE THEREFORE KEPT POPS CONFINED TO HIGHER TERRAIN AREAS OF ZONE 24 NEXT WEEK...AND WARMED MAX TEMPS BACK OVER 110 DEG HOTTEST DESERTS. MAY EVENTUALLY NEED MORE EXCESSIVE HEAT PRODUCTS BY MIDDLE OF NEXT WEEK...STAY TUNED. && .AVIATION... KPHX/KIWA... SIMILAR TO YESTERDAY CONVECTION IS RAPIDLY DEVELOPING N/E OF PHX. UNLIKE YESTERDAY...STORMS HAVE A MORE UNSTABLE ENVIRONMENT TO WORK WITH AND STORM-FLOW IS MORE FAVORABLE TO PUSH STORMS INTO THE PHX METRO AREA THIS EVENING. HAVE INDICATED IN KPHX/KIWA TAFS EXPECTED TIMING OF TSTM AND GUST ACTIVITY. LOCAL THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE STRONGER GUSTS THAN INDICATED DURING BRIEF PERIODS OF TIME /DOWNBURSTS/. WILL AMEND TAFS AS NEEDED THROUGH THE EVENING BASED ON ON-GOING CONVECTIVE PATTERNS/TRENDS. MAJORITY OF TSTM ACTIVITY WILL END BY 07Z. SATURDAY IS LOOKING FAVORABLE ONCE AGAIN FOR INCREASED TSTM ACTIVITY. WRN AZ/SE CA... GENERALLY SOUTHERLY FLOW AT ALL TAF SITES WITH LITTLE CLOUD COVER THROUGH THE NEXT 24-36 HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... BY MONDAY...LOOK FOR A PACIFIC LOW PRESSURE SYSTEM TO MOVE ACROSS THE WESTERN STATES...BRINGING SLIGHTLY DRIER BUT HOTTER AIR TO OUR AREA. HOWEVER...ENOUGH MOISTURE WILL REMAIN FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE HIGHER ELEVATIONS EAST OF PHOENIX. BY TUESDAY...THE PHOENIX AREA COULD SEE AFTERNOON HIGHS UP NEAR 114...AND IN THE YUMA AREA LOOK FOR HIGHS NEAR 117 DEGREES. ALONG THE LOWER COLORADO RIVER VALLEY AND JOSHUA TREE NM...MINIMUM RH VALUES ON MONDAY AND TUESDAY COULD DIP TO LESS THAN 15 PERCENT. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/ESTLE AVIATION...INIGUEZ FIRE WEATHER...SIPPLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 549 AM MST FRI JUL 4 2008 AZZ021>023-026>028-051300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 549 AM MST FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND LOCALIZED DENSE BLOWING DUST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH... LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND LOCALIZED DENSE BLOWING DUST. IN ADDITION...VERY HOT TEMPERATURES ARE EXPECTED AGAIN BY ABOUT MONDAY...CONTINUING THROUGH THE REMAINDER OF NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THE VERY HOT AFTERNOONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-051300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 549 AM MST FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ031>033-051300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 549 AM MST FRI JUL 4 2008 /549 AM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HOT TEMPERATURES ARE EXPECTED AGAIN BY ABOUT MONDAY... CONTINUING THROUGH THE REMAINDER OF NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THE VERY HOT AFTERNOONS. ESTLE
The Phoenix radar (KIWA), 66 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail about the size of pennies was reported at Roosevelt Estates.
Winds knocked a 40 foot motor home on its side and took down power poles and trees in Punkin Center. Winds damaged a 20 foot section of a roof and blew down a TV antenna at Roosevelt Lakes Estates.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100148, 100149.